Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


taken off all meds
Apr 2, 2004

I have been hiv+ for 10 years with not too many problems but in last few months i lost lots of weight like 20 lbs my I had been on viracept,zerit and viread viracept and zerit for like 5 years and viread maybe 2 year he changed my zerit to videxec 3 weeks ago and done a geotype test I thinkthats what it was called and they called me last week and told me not to take any of my medications that non of them was working that I had resistant to viracept zerit viread and even the videx ec I just started My question is it normal to get resistant to all these at the same time and should my doctor take me off all meds with nothing in replacement my cd4=390 vl=1500 and would me being resistant to these meds cause the big weight loss thanks for your imput James

Response from Dr. Sherer

You describe a complex set of circumstances which I will try to address, but most important is that you continue to work with your physician to answer these questions and find the next working regimen for you, as well as explore the possible causes of your weight loss.

On the one hand, you have had weight loss that sounds unintentional, so there may be some clinical tests that will help to address the source of this weight loss.

On the other hand, your HIV status is relatively stable at this moment, i.e. you are not in immediate danger of an HIV-related opportunistic infection, nor is it likely that you are experiencing HIV wasting, i.e. serious weight loss, due to uncontrolled HIV disease.

Your doctor was correct in stopping your medications if the resistance tests suggest they are less effective, or ineffective. You can reasonably ask her or him to share the test result and explain the degree of resistance your virus now shows, understanding that there are varying degrees of resistance, i.e. you may have partial resistance, for example to tenofovir or to didanosine.

Whether you became resistant to each drug at the same time is difficult to say. Nevirapine resistance can occur quite suddenly, and is usually complete, but the NRTIs and tenofovir can acquire resistance mutations over weeks to months, and, as above, varying degrees of decreased susceptibility are common. The answer might be inferred from your clinical course, i.e. if there were periods of time during which your viral load was above the level of detection, resistance mutations might have started to occur during those times. Answering this question is difficult and speculative; more attention should be paid to your exact situation now, and the how you and your doctor will deal with it.

It is certain that you can help to maximize the chances of a positive outcome with your next regimen by doing your best to take all doses as prescribed, i.e. working on improved adherence. (This is not to suggest that you have not had good adherence; these events could happen even with excellent adherence, though the chances would be lower than if there were frequently missed or late doses.)


Previous
full aids how do I manage now
Next
NEW-FILL WORKS DR. FRECHETTE EXCELLENT M.D.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement